Starting Sinemet with Rasagiline

Hi, newbie here, so hope I’m doing this correctly. I’m 57, first diagnosed about 18 months ago after a slight loss of dexterity in my right hand. I have been on Rasagiline 1mg since last September and I have now been given the option of adding Sinemet 12.5mg/50mg.

I haven’t started taking them yet. GP says it’s a low dose and it sounds straightforward enough although three tablets a day will take some getting used to. He even said alcohol in moderation is OK but I am very nervous. Not sleeping well but that may have something to do with the fact that I’ve just heard I’m being made redundant!

The first neurologist I saw privately but I am now with the NHS - first guy said I may well have a mild PD which should respond well to treatment, which sounded very positive. I had an MRI and CT which was really to rule out other issues I believe - all clear.

18 months on and with just Rasagiline I am still mobile, no falls, just a limp (which may also be my arthritis) but loss of dexterity in my right hand - I now type with just my left. Also occasional slight tremor on my right.

I’m wondering how much of an improvement I can expect if I go on Simenet - I expect it’s another case of it being different with each individual though?? Is there any benefit from waiting? I expect you can’t give medical advice and I understand that but any thoughts?

Anyway, thanks for reading and any constructive thoughts/comments welcome!

Hi!

Hope you’re doing ok? I’m a newbie too but read your message and saw that I’m on exactly the same
medication and dosage.
Also very similar situation with tremor and lack of dexterity.

I started mine about 6 months ago and some days it works, some days it doesn’t. However everyone is different and I believe situations play a role.

I take the sinemet and Rasagilne in the morning and within 1/2 hr I can type using my right hand. Don’t be nervous about taking the meds, you may find it will work wonders!!

2 Likes

Hi @Roy_Phillips, welcome to forum. :wave:

We have a lot of information on the Parkinson’s UK website around different medications that might help explain some of the differences between Rasagiline and Sinemet. However, you are right that Parkinson’s affects everyone differently so the benefit of different medications and your side effects might be different to the next person.

Do keep chatting on the forum and remember we have a team of trained advisers, who have extensive knowledge about Parkinson’s medication, on our helpline via 0808 800 0303.

I’m sorry to hear about your redundancy too. We know lots of people are facing this in light of coronavirus and there is some information on our website about rights and options for people with Parkinson’s facing redundancy.

Best wishes,
Katie
Forum moderation team

1 Like

Hi @Loulou3 welcome to the forum too :slight_smile:

Thank you for your kind, supportive words for Roy and I hope you will similarly find support and advice on the forum.

All the best,
Katie
Forum moderation team

1 Like

@Roy_Phillips @Loulou3, welcome both to the forum and Roy you are correct I can’t give medical advice, however more than happy to share my experience. 4 years ago I was Pitt on the same Rasagline and x3 12.5 / 50 Sinemet. I expected and hoped for an immediate change and improvements, however it took time and then was only small subtle changes over the first couple of months. I did eventually see an improvement and I did stupidly stop taking them as I was feeling ok. BIG mistake and not one I would recommend or do again.
I found that the medical regime combined with changes in lifestyle (diet, exercise, de-stressing) all helped me remain in control and feeling really good for over 18 months. No side effects except small but very powerful comments from family and very close friends that it was nice to have the old John back.
Good luck in your respective journeys with mr parky in your lives, there will be good days and bad days ahead for sure. But remember it is still you and choose to be happy and carry on as normal for as long as you can.
Best wishes John :sunglasses::blue_heart:

1 Like

Thanks to all for the helpful replies. I have started to take the Sinemet this morning so will see how it goes.

Welcome to the forum. I am a wife (carer) to my husband who has Parkinson’s disease. Back when he began taking sinemet alongside the Rasagaline it made a marked improvement to his dexterity and also his general communication abilities. He also decided at one point to stop taking it and very quickly became markedly unwell. It isn’t a medication you can subsequently stop
Instantly. My husband was diagnosed in 2012 and medication is reviewed every 6 months care of the wonderful Parkinson’s team at Kings College Hospital. Various tweaks have happened along the way as for everyone their journey is different. I wish you the very best and not least with finding new work, the stress of this will no doubt be impacting you. Good luck, exercise when you can and the people in the forum are a great bunch.

1 Like

Hi
Like you, this is all very new.
I am in the process of deciding whether I should start to take rasagiline and wondered what negative side effects you might have experienced.
I’m in the early stages with the only physical symptom being a tremor in one hand and mentally up and down emotionally and easily anxious.
Looking on the website for this drug there seems to be a fair few side effects and I’m not sure that I necessarily want those! Any advice?

1 Like

Hi,
Personally I haven’t had any negative side effects at all from Rasagiline but of course I can only speak for myself and my own experiences.
As for improvements, there were some subtle changes in dexterity and while I was happy with that I confess I had hoped for more, but friends commented on the difference. They said I was generally more ‘fluid’ in my movements if that makes sense.
Reading about side effects can be distressing but I always remind myself that these are lists of possible side effects - it doesn’t necessarily mean you will get any at all, or you may get some but if so they may only be mild.
I understand what you mean though as I am always nervous about starting any new meds. Good luck with the Rasagiline and I really hope it works well for you.
Regards, Roy.

I started on rasagiline when I was first diagnosed 3 years ago with no noticeable side effects. I didn’t notice a significant improvement in my tremor or movement but did find it helped with the anxiety. Last year I added sinemet to this and this has made a dramatic difference to both the tremor and movement issues.

I agree Sinemet is not something you can suddenly stop. The problem is that it works so well you are convinced your Parkinsons is cured. I used to take two 12.5mg in the morning and two in the evening and had no symptoms all day.
Unfortunately after 10 years I have moved on to Stanek because of wearing off issues, but it was a good period of time.
Sadly it is also my experience that stress makes symptoms worse. Parkinsons Warrior Classes are a great outlet for stress and exercise.

strathspey
I am 78, diagnosed 3 years ago and put on rasagiline and have spent 3 happy years with hardly any symptoms or side effects. My team are very anxious to keep off levadopa for as long as possible and so when my symptoms finally started worsening I was given ropinirole (dopamine agoniser) to take with the rasagiline, first 2mg and then 4mg. Since starting the new medication I feel my symptoms have got worse and the side effects are unpleasant. Unfortunately the new medication started at the same time as the lockdown which meant I had to stop the Scottish Country dancing that I did 3 or 4 times a week and although I walked every day I was missing the physical,mental and social aspects of my dancing so maybe my symptoms would have continued to deteriorate anyway. I had high hopes of the new medication and I can see from reading this forum that some people have had really good results from changes in medication. Has anyone else been given ropinirole ? I don’t know whether to put up with the side effects in the hope that they will become less, aware that I could be a lot worse (I have been taking it for about 7 weeks) or make a fuss and ask for a change of medication or even a change of consultant?
Thank you for giving me the opprtunity to air this worry.

I’m interested that you and your team decided that you wanted to keep off levadopa as I thought this was no longer the advised strategy. Based on my research I decided exactly the opposite. My neurologist wanted to prescribe a dopamine agonist but I asked for levodopa and she agreed. I am now on rasagiline and sinemet and find this is generally a successful combination in keeping my symptoms at bay.

strathspey
thank you for that interesting reply. I understood that levodopa had a limited effective life and that an alternative to it, once it was not working so well, was not available. The Parkinsons nurse considered me too young (at 78!) to start on levodopa. But you obviously know a great deal more than I do - I just read the websie and booklet. At least you can sing in the garden , how lovely!

Fortunately I have no neighbours so singing in the garden is possible without having to worry what I sound like!

I can’t find some of the research articles I looked at before but the NICE guidelines were useful for me when making this decision: https://www.nice.org.uk/guidance/ng71/chapter/Recommendations#pharmacological-management-of-motor-symptoms

I think this was one of the papers which influenced my decision:

strathspey

Thank you so much, very helpful although lots I did not understand. Keep singing!